Winter Weather, New Castle
- When
- December 5, 10:00 AM EST to 10:00 PM EST
- Where
- New Castle forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.578, -75.639 (the zone’s center; the record gives no point)
An Alberta Clipper low pressure system dropped two to four inches of snow across much of Delaware on the 5th. Snow began during the morning of the 5th throughout the state.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
An Alberta Clipper low pressure system dropped two to four inches of snow across much of Delaware on the 5th. Snow began during the morning of the 5th throughout the state. It ended during the evening of the 5th in the northern part of the state and around midnight EST on the 6th in the southern part of the state. Some rain mixed in with the snow in Sussex County during the afternoon of the 5th. While the snow was never heavy, most of the accumulating snow occurred during two spurts, one in the early afternoon and the second during the early evening.
Specific accumulations included 4.0 inches at the New Castle County Airport, 3.2 inches in Houston (Kent County), 3.1 inches in Dover (Kent County), 3.0 inches in Lewes (Sussex County), 2.3 inches in Woodside (Kent County) and 2.0 inches in Greenwood (Sussex County).
As the name implies, the low pressure that caused the snow moved quickly from southern Alberta at 7 a.m. EST on the 4th to the central Ohio Valley at 7 a.m. EST on the 5th. By sunrise on the 6th, it was already well east of the Virginia coast.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 5, 5:45 AM EST, 4 hours 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
545 AM EST WED DEC 5 2007
.SYNOPSIS...
A FAST MOVING CLIPPER SYSTEM WILL MOVE SEWD FROM THE OHIO VALLEY
THIS MORNING AND MOVE OFF THE VIRGINIA COAST THIS AFTERNOON AND THEN
OUT TO SEA TONIGHT. HIGH PRESSURE WILL BUILD ACROSS THE AREA ON
THURSDAY AND MOVE OFF SHORE ON FRIDAY. A COLD FRONT MOVES THROUGH
THE REGION LATE FRIDAY INTO SATURDAY. A WARM FRONT IS EXPECTED TO
MOVE THROUGH THE REGION ABOUT SUNDAY FOLLOWED BY ANOTHER FRONTAL
BOUNDARY FOR MONDAY AND TUESDAY. THIS SYSTEM MAY STALL JUST TO THE
SOUTH OF THE REGION WITH WAVES OF LOW PRESSURE RIDING ALONG IT.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE GFS HAS INITIALIZED BETTER WITH THE CLIPPER SYSTEM THAN THE
NAM. THE GFS SOUNDING HAS SHOWN MORE LIFT AROUND 600MB WHILE THE
NAM SOUNDING SHOWS WEAK LIFT AT 500MB. THE GFS LIFT IS CO- LOCATED
WITH THE DENDRITIC GROWTH ZONE /AROUND -15C/. LOOKING AT CURRENT
OBS AND COMPARING THE MODELS...THE GFS HAS BETTER CAPTURED CURRENT
CONDITIONS AND THEREFORE LEANED MORE TOWARDS THE GFS
SOLUTION...WITH IT MORE ACCURATELY DEPICTED THE EXPECTED
SITUATION. HOWEVER, BOTH MODELS HAVE SHOWN COLDER TEMPS DECREASING
THE CHANCE FOR MIXED PRECIP WITH THIS SYSTEM.
SNOW WILL BEGIN TO DEVELOP THIS MORNING WITH THE MAJORITY EXPECTED
TO FALL THIS AFTERNOON IN THE SOUTHERN ZONES. THIS WILL IMPACT THE
EVENING COMMUTE AND MAY CAUSE PROBLEMS AS IT IS THE FIRST REAL
SNOWFALL OF THE WINTER DOWN SOUTH.
SUSSEX /DE/ AND THE COASTAL AREAS MAY SEE SOME CHANGEOVER TO RAIN
TODAY BUT ULTIMATELY THE PRECIP WILL BE MOSTLY SNOW. WE DO NOT
EXPECT ANY ICE WITH THE SYSTEM. WE HAVE ISSUED AN ADVISORY FOR
SEVERAL COUNTIES /MAINLY PHL AND SOUTH/ THIS MORNING AS CRITERIA
IS ONLY 2 INCHES FOR THOSE AREAS. WE HAVE THE ADVISORY RUNNING TO
MIDNIGHT BUT WILL LET THE DAY SHIFT MONITOR THE SYSTEM AND MAKE
ADJUSTMENTS AS NEEDED. COUNTIES NORTH AND WEST OF PHL
ARE EXPECTED TO RECEIVE AROUND AN INCH OR LESS OF SNOW TODAY.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
THE CLIPPER SHOULD BE OFFSHORE AND OUT TO SEA BY TONIGHT AND THE
SNOW SHOULD CLEAR OUT OVERNIGHT TONIGHT. HOWEVER, THE LOW IS
FORECAST TO DEEPEN AS IT PULLS AWAY AND THIS COULD BRING SOME
WRAPAROUND MOISTURE TO THE DELMARVA AND INFLUENCE THE PRECIP
TOTALS. WE WILL CONTINUE TO MONITOR THE SYSTEM AS IT EXITS THE MID
ATLANTIC COAST THIS EVENING. HIGH PRESSURE WILL BUILD IN BEHIND
THE SYSTEM FOR THURSDAY AND BEFORE MOVING OFFSHORE FRIDAY. TEMPS
WILL REMAIN BELOW NORMAL WITH LOW TO MID 20S THROUGHOUT THE
SOUTHERN HALF OF THE CWA AND MID TO UPPER TEENS IN THE FAR
NORTHERN ZONES.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
THE PATTERN CONTINUES TO FLIP-FLOP WITH WARM TEMPS EXPECTED TO
RETURN ONCE AGAIN IN THE EXTENDED. WAA MOVES OVER THE REGION AND
TEMPS RISE. WE MAY EVEN SEE MID 50S REACH PHILLY BY EARLY NEXT
WEEK. HOWEVER, CONFIDENCE IS NOT HIGH IN THIS PERIOD WITH TOO MUCH
UNCERTAINTY THIS FAR OUT. THE MODELS ARE NOT CAPTURING THE
COLD/WARM SPELLS REAL WELL IN THIS PERIOD. THE COLD SPELLS HAVE
NOT LASTED LONG AND MODERATING AIR MASSES SEEM TO BE COMMON SO FAR
THIS YEAR. WE FOLLOWED GFS MOSGUID FOR THE EXTENDED AND MADE
CHANGES WHERE THEY WERE NEEDED. TRIED TO KEEP THE POPS LOWER BUT
DO EXPECT CHANGES TO BE MADE ON SUBSEQUENT SHIFTS...ESPECIALLY AS
BETTER DATA BECOMES AVAILABLE.
HIGH PRESSURE WILL BUILD ACROSS THE AREA ON THURSDAY AND MOVES OFF
SHORE FRIDAY. SEVERAL SYSTEMS WILL MOVE THROUGH OR CLOSE TO THE
REGION OVER THE WEEKEND AND INTO EARLY NEXT WEEK. A COLD FRONT
MOVES THROUGH THE REGION LATE FRIDAY INTO SATURDAY. THIS FRONT
LOOKS RELATIVELY DRY SO HAVE KEPT LOW POPS IN THE FORECAST. A
WARM FRONT IS EXPECTED TO MOVE THROUGH THE REGION ABOUT SUNDAY
FOLLOWED BY ANOTHER FRONTAL BOUNDARY FOR MONDAY AND TUESDAY. THIS
SYSTEM LOOKS TO STALL JUST TO THE SOUTH OF THE REGION. SEVERAL
SHORTWAVES WILL DEVELOP ALONG THE STALLED FRONT AND BRING
UNSETTLED WEATHER TO THE REGION.
&&
.AVIATION /11Z WEDNESDAY THROUGH SUNDAY/...
12Z TAFS WILL SHOW CLOUDS COMING IN FROM THE WEST AND LOWERING THIS
MORNING WITH SNOW DEVELOPING AT ALL SITES BY AFTN. THE SNOW WILL BE
LIGHTEST AT ABE AND HEAVIEST AT MIV/ACY. HOWEVER, DURING THE AFTN
HOURS, I EXPECT CONDITIONS TO OCCASIONAL LOWER TO IFR IN SNOW AT ALL
TAF SITES WITH PREVAILING IFR AFTER 18Z FROM PHL SOUTHWARD. THE VSBY
SHOULD BE GOING BELOW 1 MI AT ACY/MIV AND TO 1-2 MI ELSEWHERE EXCEPT
ONLY OCCASIONALLY 2 MI AT ABE. THE SNOW WILL CONTINUE INTO THE
EVENING AND THEN SLOWLY END BY 03Z, AT WHICH POINT CONDITIONS SHOULD
RETURN TO VFR AND REMAIN THAT WAY THROUGH TONIGHT.
BEYOND THE TAF PERIOD...THERE COULD BE SOME SNOW SHOWERS FRIDAY AND
SOME RAIN IS POSSIBLE SUNDAY WITH WINTRY PCPN POSSIBLE AT ABE/RDG.
&&
.MARINE...
THE WINDS HAVE DIMINISHED IN ALL AREAS AND SHOULD BE BELOW 25 KT
EVEN ON THE OCEAN BY THE TIME THE FCST GOES OUT. THEREFORE THE SCA
THAT WAS UP, IS NO LONGER NEEDED. HOWEVER, A NEW SCA HEADLINE HAS
BEEN ISSUED FOR LATE TONIGHT AND THURSDAY MORNING AS LOW PRESSURE
MOVES BY TO THE SOUTH THIS AFTERNOON AND EVENING AND THEN OFFSHORE
TONIGHT. HIGH PRESSURE BUILDS IN BEHIND THE LOW ALLOWING ENOUGH
GRADIENT THAT THE WINDS SHOULD INCREASE ONCE AGAIN ON THE OCEAN AND
LOWER DELAWARE BAY. LATER THURSDAY, WINDS DECREASE ONCE AGAIN. FOR
FRIDAY AND THE WEEKEND, ANY WEATHER SYSTEMS THAT MOVE THROUGH DONT
LOOK STRONG ENOUGH TO GENERATE ANY SCA CONDITIONS.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...SNOW ADVISORY FROM 11 AM THIS MORNING TO MIDNIGHT EST TONIGHT
FOR PAZ070-071.
NJ...SNOW ADVISORY FROM 11 AM THIS MORNING TO MIDNIGHT EST TONIGHT
FOR NJZ016>027.
DE...SNOW ADVISORY FROM 11 AM THIS MORNING TO MIDNIGHT EST TONIGHT
FOR DEZ001>004.
MD...SNOW ADVISORY FROM 11 AM THIS MORNING TO MIDNIGHT EST TONIGHT
FOR MDZ008-012-015-019-020.
MARINE...SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM EST
THURSDAY FOR ANZ431-450>455.
&&
SYNOPSIS...MEOLA
NEAR TERM...MEOLA
SHORT TERM...MEOLA
LONG TERM...MEOLA
AVIATION...STAUBER
MARINE...STAUBERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 455 AM EST WED DEC 5 2007 NJZ001-007>010-012>015-PAZ054-055-060>062-067>069-061000- SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH- EASTERN MONMOUTH-MERCER-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- CHESTER-MONTGOMERY-BUCKS- 455 AM EST WED DEC 5 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NJZ018>020-026-027-PAZ071-061000- CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-PHILADELPHIA- 455 AM EST WED DEC 5 2007 ...SNOW ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO MIDNIGHT EST TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SNOW ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ001>004-MDZ008-012-015-019-020-NJZ016-017-021>024-PAZ070-061000- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SALEM-GLOUCESTER-CUMBERLAND-ATLANTIC- CAPE MAY-ATLANTIC COASTAL CAPE MAY-DELAWARE- 455 AM EST WED DEC 5 2007 ...SNOW ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO MIDNIGHT EST TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...EASTERN MARYLAND...NORTHEAST MARYLAND...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SNOW ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ431-450>455-061000- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 455 AM EST WED DEC 5 2007 ...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-061000- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- 455 AM EST WED DEC 5 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
4 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2007Every state in 2007This day in weather historyWarnings in Delaware, December 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 66719, 66720, 66721, 66722.